Bodyweight gain is a common and frequent undesirable effect associated with the use of anticonvulsant drugs. This has been observed for many years with valproic acid (sodium valproate) and carbamazepine, and also, more recently, with some of the newer anticonvulsants such as vigabatrin and gabapentin. Very often bodyweight gain in children, adolescents and adults with epilepsy taking such anticonvulsants results in cosmetic adverse effects. On the other hand, bodyweight gain is disturbing to general health, with a possible increase in the risk of diabetes mellitus or heart disease. Other potential adverse effects, such as the association of obesity with polycystic ovaries, have been reported with the use of valproic acid. Potential mechanisms of anticonvulsant-associated bodyweight gain are not yet clear and differ between drugs used. The involvement of lowered blood glucose level, which may stimulate eating through an effect on the hypothalamus, constitutes one of the possible mechanisms. Lowered blood glucose levels may result from a competition between the binding of the drug and long chain fatty acids. An increased availability of the latter stimulates insulin production and lowers the serum glucose levels. Another possible explanation for lowered blood glucose may be a deficiency in carnitine directly caused by the drug, that would result in a reduction of fatty acid metabolism and an increase in glucose consumption. An enhancing effect of gamma-aminobutyric acid-mediated neurotransmission may increase appetite for carbohydrates and reduce energy expenditure. An antidiuretic hormone-like effect or effects on norepinephrine (noradrenaline) or serotonin-mediated neurotransmission are more rarely considered. Many studies on anticonvulsant-associated bodyweight gain illustrate how we could better define the risk factors for the development of anticonvulsant-induced bodyweight gain and uncover the mechanisms behind it.